Alabama, 2013Flash Flood and Damaging Wind in Alabama, July 23, 2013
July 23, 2013 · NWS HUN · 2 events in 2 counties and zones
A mid level short wave at 500 millibars moved southeast across the area, producing numerous thunderstorms that produced very heavy rainfall, isolated flash flooding and strong thunderstorm winds in northwest Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid level short wave at 500 millibars moved southeast across the area, producing numerous thunderstorms that produced very heavy rainfall, isolated flash flooding and strong thunderstorm winds in northwest Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 23, 7:50 AM CST, 6 minutes earlier.
Area forecast discussion, Jul 23, 7:50 AM CST, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
850 AM CDT TUE JUL 23 2013
.UPDATE...
TO INCREASE POPS TO LIKELY TO CATEGORICAL OVER MUCH OF THE AREA.
UPDATED HWO TO ACCOUNT FOR UPGRADE TO SLGT RISK OF SEVERE WEATHER
OVER MOST OF OUR CWA.
&&
.DISCUSSION...
INITIAL OVERNIGHT MCS INSTIGATED BY MODERATE-STRONG THETA-E ADVECTION
IN LOW TO MID LEVELS IS SHIFTING SEWD. REDEVELOPMENT OF SCATTERED TO
NUMEROUS SHRA/TSRA PERSISTS ALONG THIS ZONE OVER N AL AND SRN TN. 12Z
RAOB ANALYSIS INDICATES A MOISTURE GRADIENT ACROSS BMX TO OHX ALONG
WHICH THIS ACTIVITY SEEMS TO BE REFIRING ON. THE NEXT MCS OVER THE
MID SOUTH WAS ADVANCING S AND SE THRU NERN AR, WRN TN INTO NRN MS.
DECENT HEATING AND INFLOW IN ADVANCE OF THIS WAVE OVER NWRN / NC AL
SHOULD CONTINUE TO ALLOW THIS ACTIVITY TO PERSIST AND EXPAND THIS
MORNING. DEEP LAYER BULK SHEAR VALUES OF 25-30KT ALONG WITH
PROJECTED CAPE VALUES OF 2000-2500 J/KG WILL ENABLE A LOW RISK OF
SEVERE STORMS THRU THE DAY. HAVE UPDATED THE FORECAST TO UPGRADE POPS
INTO THE LIKELY TO CATEGORICAL RANGE OVER MUCH OF THE WESTERN PORTION
OF THE FORECAST AREA. WE HAVE ALSO INCLUDED LARGE HAIL/DAMAGING WIND
THREATS IN THE UPDATED HWO.
KULA
&&
.AVIATION...
/ISSUED 622 AM CDT TUE JUL 23 2013/
FOR 12Z TAFS...ONE BATCH OF SHRA/TSRA HAS ALREADY MOVED ACROSS THE
TAF SITES DUE TO A WEAK UPPER WAVE. THERE ARE SEVERAL OTHER UPPER
WAVES THAT ARE CAUGHT UP IN NW FLOW (OVER THE MIDWEST) THAT COULD
AFFECT THE TN VALLEY BEGINNING BETWEEN 14Z AND 15Z WITH MORE
SHRA/TSRA. HOWEVER THE 06Z NAM SHOWS THAT BY 20Z...THE CHC OF PCPN
WILL BEGIN TO DIMINISH AS THESE UPPER WAVES MOVES EAST OF THE AREA.
MODELS ALSO HINT THAT ANOTHER ROUND OF SHRA/TSRA MAY AFFECT THE TAF
SITES ARND 12Z WEDNESDAY MRNG. THIS IS DUE TO ANOTHER UPPER WAVE AND
SFC CDFNT APPROACHING THE CWA. FOR NOW WILL NOT INCLUDE ANY PCPN IN
TAFS AFTER 21Z.
07
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 23, 7:28 AM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
828 AM CDT TUE JUL 23 2013
ALZ001>010-016-TNZ076-096-097-232130-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
828 AM CDT TUE JUL 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS MORNING INTO
THE AFTERNOON HOURS AS ANOTHER UPPER AIR DISTURBANCE TRACKS
SOUTHEAST. A FEW OF THE STORMS COULD BECOME SEVERE WITH DAMAGING
WINDS AND LARGE HAIL THE PRIMARY THREATS...ALONG WITH FREQUENT
LIGHTNING STRIKES. THE RISK OF SEVERE WEATHER AND AREAL COVERAGE OF
STORMS WILL DECREASE LATE THIS AFTERNOON INTO THE EVENING HOURS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED THUNDERSTORMS ARE EXPECTED CONTINUE INTO WEDNESDAY AS A
COLD FRONT BEGINS TO SETTLE INTO THE REGION. SOME STORMS MAY BE
STRONG TO MARGINALLY SEVERE...CAPABLE OF BRIEF DAMAGING WIND GUSTS
AND LARGE HAIL. THE THUNDERSTORM THREAT IS EXPECTED TO DIMINISH BY
THE START OF THE EVENING PERIOD WEDNESDAY...AS THE COLD FRONT MOVES
SOUTH OF THE OUTLOOK AREA.
SCATTERED THUNDERSTORMS RETURN TO THE FORECAST FRIDAY NIGHT AS YET
ANOTHER UPPER DISTURBANCE MOVES SOUTHEASTWARD ACROSS THE AREA.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE TODAY.
KULA
In the hours before
Special weather statement, Jul 23, 3:01 AM CST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
401 AM CDT TUE JUL 23 2013
ALZ002-003-230930-
COLBERT AL-FRANKLIN AL-
401 AM CDT TUE JUL 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COLBERT AND NORTHEASTERN
FRANKLIN COUNTIES UNTIL 430 AM CDT...
AT 354 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RUSSELLVILLE...MOVING SOUTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE AND LITTLEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE
PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3468 8787 3460 8751 3459 8751 3457 8752
3457 8753 3451 8753 3438 8759 3455 8788
3455 8789 3456 8790 3458 8793
TIME...MOT...LOC 0854Z 297DEG 36KT 3457 8777
09Special weather statement, Jul 23, 3:14 AM CST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
414 AM CDT TUE JUL 23 2013
ALZ003-230945-
FRANKLIN AL-
414 AM CDT TUE JUL 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRANKLIN COUNTY UNTIL 445
AM CDT...
AT 412 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF PHIL CAMPBELL...OR 8 MILES
SOUTHWEST OF RUSSELLVILLE...MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PHIL CAMPBELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE
PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3446 8782 3442 8753 3431 8762 3431 8779
3438 8788
TIME...MOT...LOC 0912Z 303DEG 14KT 3440 8782
09Special weather statement, Jul 23, 3:54 AM CST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
454 AM CDT TUE JUL 23 2013
ALZ006-009-231045-
MADISON AL-JACKSON AL-
454 AM CDT TUE JUL 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MADISON AND NORTHWESTERN
JACKSON COUNTIES UNTIL 545 AM CDT...
AT 453 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HARVEST...OR 6 MILES WEST OF
MERIDIANVILLE...MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOORES MILL...MERIDIANVILLE...HAZEL GREEN...HARVEST...NEW MARKET AND
SKYLINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSSED.
&&
LAT...LON 3473 8608 3478 8678 3496 8678 3499 8623
3499 8608
TIME...MOT...LOC 0953Z 270DEG 32KT 3488 8669
07Special weather statement, Jul 23, 4:19 AM CST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
519 AM CDT TUE JUL 23 2013
TNZ076-096-097-231100-
MOORE TN-LINCOLN TN-FRANKLIN TN-
519 AM CDT TUE JUL 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOORE...SOUTHERN
LINCOLN AND SOUTHWESTERN FRANKLIN COUNTIES UNTIL 600 AM CDT...
AT 517 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FAYETTEVILLE...MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE AND HUNTLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSSED.
&&
LAT...LON 3519 8628 3500 8625 3499 8651 3499 8672
3517 8671
TIME...MOT...LOC 1017Z 274DEG 14KT 3508 8663
07Special weather statement, Jul 23, 7:32 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
832 AM CDT TUE JUL 23 2013
TNZ096-231400-
LINCOLN TN-
832 AM CDT TUE JUL 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN COUNTY UNTIL 900
AM CDT...
AT 830 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTH OF ARDMORE...OR 13 MILES WEST OF
FAYETTEVILLE...MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE
PARENT THUNDERSTORM. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3526 8679 3517 8644 3499 8656 3499 8659
3511 8683 3526 8683
TIME...MOT...LOC 1330Z 294DEG 19KT 3516 8680
KULAThunderstorm Wind, Colbert
- When
- July 23, 7:56 AM CST to 7:57 AM CST
- Where
- Colbert County, Leighton
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 34.700, -87.520
A tree was downed by thunderstorm winds on New High School Street in Leighton, Alabama.
Flash Flood, Franklin
- When
- July 23, 9:29 AM CST to 11:30 AM CST
- Where
- Franklin County, 1.77 mi W of Reedtown to 0.77 mi S of Reedtown
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.504, -87.781
Persistent heavy rainfall resulted in flash flooding around Russellville, Alabama, with portions of South Washington Avenue, Coffee and Adams Streets and along Walnut Gate Road having to be barricaded due to flash flooding. Between 12 and 24 inches of water was also reported flowing across these area roads with several homes in the area having nearly 12 inches of water entering them.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Arizona, July 23, 20132 deaths · 1 injured · 1 event
- Tornado and Flash Flooding in Oklahoma, July 23 to 24, 2013$1.2 million · EF1 · 53 events
- Heat in Michigan, July 23, 20131 death · 1 event
- Flood and Hail in Kansas, July 23 to 24, 2013$323,000 · 4.25 in hail · 74 events
- Flash Flood and Hail in Arkansas, July 23, 20131 injured · $441,000 · 1.75 in hail · 17 events
- Tornadoes and Hail in Ohio, July 23, 20132 injured · $155,000 · EF0 · 18 events
- Hail and Damaging Winds in Kentucky, July 23, 2013$210,000 · 1 in hail · 6 events
- Damaging Winds in Pennsylvania, July 23, 2013$140,000 · 50 kt wind · 12 events
- Hail and Damaging Winds in Arkansas, July 23 to 24, 2013$200,000 · 65 kt wind · 4 events
- Hail and Damaging Wind in South Dakota, July 23, 2013$155,000 · 2.5 in hail · 9 events
- Flash Flooding and Hail in Mississippi, July 23 to 24, 2013$132,000 · 53 kt wind · 8 events
- Hail and Damaging Winds in Ohio, July 23, 2013$82,000 · 1.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468834, 468835.